What causes neutrophilic eccrine hidradenitis (NEH)?

Updated: Aug 27, 2019
  • Author: Joseph C Pierson, MD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Answer

The cause of neutrophilic eccrine hidradenitis (NEH) is unknown. A direct toxic effect of chemotherapy and a paraneoplastic mechanism have both been proposed to explain neutrophilic eccrine hidradenitis in the context of malignancy. Cases of neutrophilic eccrine hidradenitis resolving after withdrawal of chemotherapy and recurring upon reinstitution of the same regimen favor the former. Also supporting a direct toxic drug response is a study showing that the intradermal injection of bleomycin can yield local neutrophilic eccrine hidradenitis changes. [15] However, skin lesions arising after chemotherapy have developed anywhere from 2 days to 2 years later. A diagnosis of toxic erythema of chemotherapy has been proposed for this group of disorders, to emphasize the overlapping clinical and histologic features with similar eruptions. [3]

Favoring a paraneoplastic process are case reports of neutrophilic eccrine hidradenitis heralding the onset of both AML [8] and chronic myelogenous leukemia [9] and the relapse of AML. [10] Neutrophilic eccrine hidradenitis has also been observed in otherwise healthy individuals [12] ; in chronic granulomatous disease [14] ; in Behçet disease [13] ; with acetaminophen [16] ; with granulocyte colony-stimulating factor [11] ; with cyclophosphamide therapy for lupus [17] ; with methotrexate therapy for actinic reticuloid [18] ; with carbamazepine usage [19] ; with cetuximab treatment [20] ; with BRAF inhibitors [21] ; with antiretroviral medications [22] ; in azathioprine hypersensitivity syndrome [23] ; and with HIV, Serratia, Enterobacter,Nocardia, Staphylococcus, Streptococcus, and Mycobacterium chelonae [24] infections.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!